MenuMENU

Press Releases > ACMT Highlights the Dangers of Bath Salts, Psychedelic 2Cs, and Spice in the Journal of Medical Toxicology - April 17, 2013

ACMT Highlights the Dangers of Bath Salts, Psychedelic 2Cs, and Spice in the Journal of Medical Toxicology - April 17, 2013

posted on 1:39 PM, June 25, 2014
Click here for a .pdf of this press release.
 
PRWeb ebooks - Another online visibility tool from PRWeb
 
Emergence of designer drugs, including ‘bath salts’, ‘2Cs’, and ‘spice’, has lead to devastating
health effects in some users. The dangers associated with these new drugs of abuse are
discussed in recent articles published in the Journal of Medical Toxicology.
 
Phoenix, Arizona (PRWEB) April 17, 2013 -- In recent years, numerous ‘designer’ drugs of abuse have
emerged. These include synthetic cathinones, commonly referred to as ‘bath salts’; psychedelic amphetaminelike
drugs called ‘2Cs’; and ‘spice’, which is a mixture of synthetic cannabinoids (marijuana-like chemicals)
and various herbal products. These drugs were designed to evade existing drug laws and allow users to obtain a
“legal” high. Over time legislation changed to make illegal specific drugs in each category, only to have them
replaced by new drugs that fall outside the current laws in what amounts to a ‘cat and mouse’ game. The false
assumption that because something is legal, it is not harmful, leads to serious health consequences.
 
Several articles recently published in the Journal of Medical Toxicology (JMT), the official journal of the
American College of Medical Toxicology(ACMT), focus on designer drugs of abuse and the catastrophic
health effects that can result from their use. A review of the 2C class of amphetamine derivatives clearly
demonstrates that these drugs carry all of the health risks associated with amphetamine itself. While promoted
as hallucinogens, the drugs also produce stimulant effects, which may include high heart rate and blood
pressure, as well as seizures. As the review points out, a number of deaths have now been associated with use
of 2Cs. Deaths appear to result from a syndrome known as ‘excited delirium,’ which is characterized by severe
agitation, violent behavior, and high body temperature. According to the authors this syndrome “…often results
in a sudden and unexpected cardiopulmonary arrest.”
 
Excited delirium may also occur after use of ‘bath salts’. In a study of patients with ‘bath salt’ intoxication
reported to the Carolinas Poison Center, several patients who died had extreme agitation, markedly abnormal
vital signs, and elevated body temperature prior to death. The similarities in chemical structure of the drugs
classified as ‘bath salts’ to the 2C agents accounts for the similar clinical effects that occur with their use.
Surprisingly, use of ‘spice’ has also been associated with agitation, seizures, and other symptoms similar to
those that occur with use of ‘bath salts’ and 2C drugs. The synthetic cannabinoids found in ‘spice’ products are
chemically related to the active ingredient in marijuana, but severe and unexpected health effects resulting from
use of ‘spice’ continue to be reported. A case report in JMT now describes severe respiratory illness in a
previously healthy young person who smoked synthetic cannabinoids over a four-month time period.
 
According to Dr. Michelle Ruha, a medical toxicologist with the Center for Pharmacology and Toxicology
Education and Research at the University of Arizona College of Medicine, “It is important to be aware that use
of any designer drug places your health and life at risk.” ACMT strongly discourages use of ‘bath salts’,
‘spice’, or 2C drugs regardless of the legal status of the particular agent.
 
ACMT is a professional, nonprofit association of physicians with recognized expertise in medical toxicology.
The College is dedicated to advancing the science and practice of medical toxicology through a variety of
activities.